Mississippi, 2017

Flash Flood and Damaging Winds in Mississippi, June 13 to 15, 2017

June 13 to 15, 2017 · NWS JAN · 6 events in 4 counties and zones

Showers and thunderstorms developed each day in a warm, moist, and unstable air mass. Some of these storms produced damaging wind gusts, small hail, and some flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$103,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed each day in a warm, moist, and unstable air mass. Some of these storms produced damaging wind gusts, small hail, and some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 13, 3:04 PM CST, 31 minutes earlier.

Area forecast discussion, Jun 13, 3:04 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
404 PM CDT Tue Jun 13 2017

.DISCUSSION...

Tonight and Tomorrow...Weak ridging continues to prevail over the
area this afternoon and expect these conditions to continue
through tonight into Wednesday. The abundant moisture will
continue with PWATS ranging from 1.8 to 2.0 inches through the
period. Expect the bulk of the thunderstorm activity to diminish
this evening with a few shower possible overnight. Expect muggy
overnight lows in the low/mid 70s.

Little will change on Wednesday as weak upper ridging continues
along with PWATS around 1.8 to 2.0 inches. Diurnally driven showers
and thunderstorms will once again develop. Hi-Res models and global
models indicate that the focus of these storms will generally be
along and east of the I-55 corridor. Once again expect the activity
to remain below severe limits, but a strong storm or two will be
possible along with heavy rainfall Wednesday afternoon. Expect a
continuation of the muggy conditions, with highs in the upper 80s
to around 90. /15/

Wednesday night into the first part of next week:

The main story for the long term portion of the forecast seems to
be a trend toward lesser rain chances and a subtle increase in
heat as we get past this Friday. After Friday is when strong
expected ridging aloft (associated with high heat and little
precipitation) to our west starts to have a little more influence
in our region ahead of an incoming cold front Monday or Tuesday of
next week. It is possible the current forecast does not quite show
enough drying and/or heating in this window, but this will be an
aspect of the forecast to monitor closely as we advance over the
next few days.

But for Thursday and Friday: There still looks to be ample
showers and thunderstorms around (especially across areas along
and west of the MS River) as a considerable piece of energy aloft
drops toward our region on the eastern fringes of previously-
mentioned ridge of high pressure aloft. We will still have to
closely monitor for the potential of a few severe storms from
Thursday afternoon into Friday as the synoptic setup anticipated
will probably will bring just enough shear to organize clusters of
storms, and thus enhance gusty wind potential. Mentioned upper
forcing aspect to the setup also suggests convection during this
period may not be purely diurnally-driven and thunderstorm chances
in central and eastern zones on Thursday night will be kept going
in some capacity overnight.

Final uncertainty in the forecast involves whether or not cold
front slated to approach from the north early next week will stall
in the region, make it to the Gulf Coast, or perhaps not even
make it all the way here. Of course if it does not make it here
rain chances will be lower and heat more considerable. The front
blasting to the coast scenario would deliver more concentrated
rain chances around Monday, followed by at least a brief period
of nicer conditions. /BB/

&&

.AVIATION...
18Z TAF discussion:
All sites have become VFR early this afternoon and expect these
conditions to continue, outside of thunderstorm activity through
the evening hours. Scattered to numerous showers and thunderstorms
will bring a brief lowering to IFR conditions with the heavy
rainfall and lowering of ceilings. The storms will diminish
during the evening, followed by IFR ceilings in stratus developing
well after midnight./15/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       72  88  73  90 /  21  45  17  53
Meridian      71  87  71  89 /  14  48  20  60
Vicksburg     73  89  74  90 /  10  28  12  39
Hattiesburg   70  86  72  89 /  22  56  18  58
Natchez       72  88  73  90 /  11  31  11  39
Greenville    74  89  74  90 /   7  24  17  47
Greenwood     73  88  73  89 /   5  29  19  54

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

15/BB
Hazardous weather outlook, Jun 13, 2:49 PM CST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
349 PM CDT Tue Jun 13 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
142100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
349 PM CDT Tue Jun 13 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Wednesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

15

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

The radar

The Jackson/Brandon,MS radar (KDGX), 118 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Jones

When
June 13, 3:35 PM CST
Where
Jones County, 0.91 mi SE of Myrick
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
31.640, -88.990

A few trees were blown down in the Forest, Freedom, and Norton Roads area.

Thunderstorm Wind, Lamar

When
June 14, 4:55 PM CST
Where
Lamar County, 1.35 mi NW of Richburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
31.285, -89.385

A tree was blown down on Steelman Road.

Thunderstorm Wind, Lowndes

When
June 15, 1:57 PM CST to 2:14 PM CST
Where
Lowndes County, 1.15 mi E of Flynn to 0.99 mi ENE of Mc Crary
Measured
55 kt (63 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
33.530, -88.430

The metal roofing of an apartment building was ripped off. Several trees were were blown down around Columbus including on 15th Avenue North, on Luxapilla Park Road, on 2nd Avenue North, near Bluecut and 7th, and near Waverly and Lincoln. A tree was also blown down along Ericson Road near New Hope.

Thunderstorm Wind, Lowndes

When
June 15, 2:13 PM CST
Where
Lowndes County, 0.69 mi N of Mc Crary
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
33.480, -88.300

A tree was blown down on Ericson Road.

Thunderstorm Wind, Lauderdale

When
June 15, 4:04 PM CST
Where
Lauderdale County, 1.81 mi SW of Bonita
Measured
39 kt (45 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.350, -88.690

A tree was blown down on a house.

Flash Flood, Lauderdale

When
June 15, 4:22 PM CST to 7:15 PM CST
Where
Lauderdale County, 1.81 mi SE of Meridian to 1.91 mi SE of Meridian
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.350, -88.700

Flooding occurred on North Frontage Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700874, 700875, 700883, 701101, 700878, 700877.